Minnesota, 2008

Hail in Minnesota, August 27, 2008

August 27, 2008 · NWS FGF · 3 events in 2 counties and zones

A strong cold front pushed through eastern North Dakota and northwest Minnesota Tuesday (26th) evening into Wednesday (27th) morning. Several severe thunderstorms developed along the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$100,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A strong cold front pushed through eastern North Dakota and northwest Minnesota Tuesday (26th) evening into Wednesday (27th) morning. Several severe thunderstorms developed along the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 26, 8:33 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Aug 26, 8:33 PM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
933 PM CDT TUE AUG 26 2008

.DISCUSSION...
AS OF 0230Z...COLD FRONT HAS PUSHED THROUGH DEVILS LAKE...AND ITS
NORTHERN PORTION IS MOVING INTO NORTHEASTERN NORTH DAKOTA...AN
AREA THE RUC SHOWS WITH MDT MID LEVEL LAPSE RATES. THIS AREA STILL
SHOWS SOME WEAK CAPES BUT CAPPED. THUS EXPECT THIS WEAK CONVECTIVE
ACTIVITY TO CONTINUE ALONG THE FRONT BUT DO NOT EXPECT TO SEE ANY
SEVERE...ALTHOUGH AN ISOLATED EVENT CANNOT BE RULED COMPLETELY OUT.

WILL DO A SECOND UPDATE TO REFLECT CURRENT SKY CONDITIONS AND
SLIGHTLY TWEAKED POP GRIDS. ALSO USED A BLEND OF PREV FCST...00Z
NAM AND 00Z RUC TO ADJUST WINDS FOR TIMING OF FRONT. DROPPED MIN
TEMPS IN THE DVL LAKE REGION A DEG OR TWO AS WELL.

&&

.AVIATION...
COLD FRONT WILL CONTINUE ITS JOURNEY THROUGH NERN ND AND NWRN
MN...GENERATING SHOWERS AND THUNDERSTORMS ALONG ITS LEADING EDGE.
ALSO CAN EXPECT SOME POST-FRONTAL DEVELOPMENT...BUT NOTHING
SEVERE. DO NOT SEE MUCH OF A THREAT FOR PREV FCST...BORDERLINE
MVFR CONDS TOMORROW MORNING THUS BUMPED UP WED AM CIGS TO AROUND
4K AND SCATTERED THEM OUT BY LATE MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SPEICHER
Hazardous weather outlook, Aug 26, 7:01 PM CST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
801 PM CDT TUE AUG 26 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-280115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
801 PM CDT TUE AUG 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

A SLIGHT CHANCE OF SEVERE WEATHER WILL EXIST FOR THE DEVILS LAKE
BASIN AND VALLEY CITY AREAS THIS EVENING. STRONG WINDS AND SEVERE
HAIL ARE POSSIBLE IN THIS AREA. DURING OVERNIGHT HOURS....GENERAL
THUNDERSTORMS ARE EXPECTED TO PROGRESS EASTWARD ACROSS THE RED
RIVER VALLEY INTO NORTHWESTERN MINNESOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF THUNDERSTORMS WILL EXIST THURSDAY ACROSS THE
AREA. ANOTHER CHANCE OF THUNDERSTORMS WILL EXIST SUNDAY NIGHT INTO
LABOR DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

SPEICHER

The radar

The Fargo/Grand Forks radar (KMVX), 155 km away, was scanning. The volume nearest the first event began at 06:17 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Otter Tail

When
August 27, 12:17 AM CST
Where
Otter Tail County, 6.19 mi E of Erhard
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.480, -95.970

Hail, Otter Tail

When
August 27, 12:30 AM CST
Where
Otter Tail County, 4.93 mi S of Spirit Lake
Measured
1 in hail
Property damage
$5,000
Crop damage
$100,000
Reported by
Public
Coordinates
46.560, -95.850

Hail, Becker

When
August 27, 1:00 AM CST
Where
Becker County, 2.34 mi SE of Osage
Measured
0.75 in hail
Reported by
Public
Coordinates
46.900, -95.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121212, 121213, 121211.